Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 23, NWS Shreveport, LA

May 24, 2024Bowie County, Texas

NWS Shreveport, LA issued this tornado warning at May 24, 2024, 7:24 PM CDT for Bowie County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2024, 7:24 PM CDT (00:24 UTC)
Expired
May 24, 2024, 8:00 PM CDT
In force
36 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Damage threat
Considerable
Hail
1.75 in

County Bowie County, TX

The radar

The Shreveport radar (KSHV), 125 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 3:10 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2024-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2024-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3269 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
2.8
Supercell composite
14.2

Open this sounding in Storm Lab

The text

As transmitted.

128 
WFUS54 KSHV 250024
TORSHV
TXC037-250100-
/O.NEW.KSHV.TO.W.0023.240525T0024Z-240525T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
724 PM CDT Fri May 24 2024

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  East central Bowie County in northeastern Texas...

* Until 800 PM CDT.

* At 724 PM CDT, a large and extremely dangerous tornado was located
  near Hooks, or near New Boston, moving east at 25 mph.

  This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

  HAZARD...Damaging tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* The tornado will be near...
  Hooks around 730 PM CDT.
  Red Lick around 740 PM CDT.
  Texarkana and Nash around 745 PM CDT.

Other locations impacted by this tornadic thunderstorm include Leary
and Red Bank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3354 9411 3336 9417 3347 9442 3354 9438
      3355 9436 3354 9436 3355 9435
TIME...MOT...LOC 0024Z 279DEG 20KT 3349 9435 

TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.75 IN

$$

13
1 follow-up statement
400 
WWUS54 KSHV 250036
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
736 PM CDT Fri May 24 2024

TXC037-250100-
/O.CON.KSHV.TO.W.0023.000000T0000Z-240525T0100Z/
Bowie TX-
736 PM CDT Fri May 24 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR EAST
CENTRAL BOWIE COUNTY...

At 736 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Hooks, or 7 miles east of New Boston, moving east at
20 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Hooks around 740 PM CDT.
  Red Lick around 745 PM CDT.
  Texarkana and Nash around 750 PM CDT.

Other locations impacted by this tornadic thunderstorm include Leary
and Red Bank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3354 9411 3336 9417 3344 9433 3355 9432
TIME...MOT...LOC 0036Z 277DEG 18KT 3349 9429 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 24, 2:33 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 24, 2:33 PM CDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
233 PM CDT Fri May 24 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday Night)
Issued at 158 PM CDT Fri May 24 2024

Strong to severe thunderstorms still remain possible this afternoon
across portions of northeast Texas, southeast Oklahoma, northwest
Louisiana, and southwest Arkansas. Large hail and damaging winds
will be the main threat this afternoon. While the threat for an
isolated tornado is low today, it is not a zero. In addition, heavy
downpours could bring some flooding concerns to low lying and flood
prone areas. Radar imagery remains quite early this afternoon but
that should change as we head later into the afternoon and evening
hours. Surface analysis as of 18z shows a frontal boundary from
north central Texas into western Texas with a dryline boundary
extending south through west Texas. Thunderstorms are expected to
develop near the frontal boundary with some isolated storms near the
dryline this afternoon. These thunderstorms will gradually push east
into our area by late this afternoon and continuing into the evening
and early overnight hours before tapering off during the night.

Upper-level pattern this afternoon features an area of low pressure
centered over South Dakota with the surface low around the central
North Dakota/South Dakota line. The upper-level closed low will
slowly drift to the northeast over the next 24 hours before
centering itself over southeast Manitoba in Canada. The cold front
in association with this low pressure system will stall out
somewhere between north Texas and southern Oklahoma before lifting
back to the north as a warm front by Saturday afternoon that will
set the stage to what could be a big event for Oklahoma. At the same
time, a shortwave will be moving through the Four Corners region
with a surface low moving into Western Kansas. Aside from some
lingering convection during the early morning hours Saturday, the
rest of the day and Saturday night should remain fairly quiet in
terms of thunderstorms. Nonetheless, it will be warm. Temperatures
will climb into the mid 80s to mid 90s from north to south
respectfully. Heat indices will be the big thing to watch for
Saturday and Sunday with values reaching the lower to mid 100s
during the afternoon hours. We will be close to reaching Heat
Advisory criteria for portions of deep east Texas but as of right
now, I am not sure that we will reach it for two consecutive days
as required so will go without any headlines at this time.

33

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 158 PM CDT Fri May 24 2024

Troughing will remain in place across the central CONUS as we move
into the long-term portion of the forecast period. At the surface,
an area of low pressure will be centered over the mid-central
CONUS with a cold front extending south from central Kansas into
western Texas. A dryline will also be in place from central
Oklahoma into southwest Texas. This will lead to some thunderstorm
development across east Texas that will traverse through the rest
of our area on Sunday. Right now portions of northeast Texas,
southwest Arkansas, and southeast Oklahoma are in a Slight Risk
for strong to severe storms on Sunday. Upper-level trough will
quickly push to the northeast Sunday night into Monday morning
with a decent cold front developing and extending from the Upper
Midwest to north central Texas. This front will eventually push
through the area late Monday night into Tuesday morning, ushering
in some "cooler" and drier air.

Monday should be the last day that we see Heat Index values reach
the 100 degree mark as the rest of the week will be well below
this mark. Monday will see temperatures climb ahead of the front
into the lower to upper 90s. On Tuesday, the "cooler" air will
begin to filter in behind the front and will be most noticeably
felt across our far northern zones with highs in the mid 80s
to lower 90s. Wednesday will be the "coolest" day of the period
with temperatures in the 80s across the region. No major chances
for precipitation to speak of right now in the long term period
however, that is always subject to change.

33

&&

.AVIATION...
(18Z TAFS)
Issued at 1234 PM CDT Fri May 24 2024

Still dealing with some MVFR or low VFR ceilings across our
terminal airspace early this afternoon but those ceilings should
continue scattering out as we move into the late afternoon hours.
Continued the thinking of the 12z terminal forecast package of
introducing VCTS across our terminals from west to east this
evening with TEMPO groups for TSRA given the convection we are
expecting later this evening/overnight. Otherwise, look for
MVFR/IFR ceilings to return during the predawn hours with any IFR
ceilings becoming MVFR by mid-morning on Saturday.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  93  76  94 /  50  20   0  10
MLU  72  93  73  94 /  30  20   0  10
DEQ  66  87  70  90 /  60  10  10  10
TXK  70  91  74  92 /  60  20   0  10
ELD  68  90  71  92 /  50  30   0  10
TYR  72  92  75  93 /  50   0   0   0
GGG  72  92  74  92 /  50  10   0  10
LFK  74  94  74  94 /  20  10   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...33
LONG TERM....33
AVIATION...05
Hazardous weather outlook, May 24, 1:15 PM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
115 PM CDT Fri May 24 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251815-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
115 PM CDT Fri May 24 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Severe weather will be possible once again this afternoon and into
the overnight hours across most of the Four State Region. Large hail
and damaging thunderstorm wind gusts will again be the main threats.
While the threat for an isolated tornado is low, it is not zero.
Widespread flooding is not likely through tonight, flooding of low
lying and flood prone areas will be possible with heavy downpours
through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe weather will be possible once again late Saturday into
Saturday Night across mainly portions of Northeast Texas, Southeast
Oklahoma and Southwest Arkansas. Large hail and damaging
thunderstorm wind gusts will again be the main threats on Saturday.

A strong cold front will move through the region on Memorial Day and
Monday Night bringing with it another chance of thunderstorms.
Before the cold front arrives late on Monday, we will see some of
the hottest temperatures of the late Spring Season with afternoon
high temperatures both Saturday and Sunday in the lower to middle
90s. Combine this with high afternoon humidity and heat indices could
approach 105 degrees across some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 24, 6:21 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Shreveport LA
621 PM CDT Fri May 24 2024

TXZ096-108-109-250000-
Red River TX-Franklin TX-Titus TX-
621 PM CDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FRANKLIN...
NORTHWESTERN TITUS AND SOUTHEASTERN RED RIVER COUNTIES THROUGH 700 PM
CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Wilkerson, or 9 miles east of Hagansport, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Boxelder, Wilkerson, Talco, Annona, Harts Bluff, Lydia, Johntown, and
Cuthand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Texas.

&&

LAT...LON 3365 9497 3348 9475 3344 9475 3329 9504
      3332 9513 3334 9517 3336 9520 3339 9523
TIME...MOT...LOC 2321Z 232DEG 27KT 3339 9507

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

13
Special weather statement, May 24, 6:36 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Shreveport LA
636 PM CDT Fri May 24 2024

ARZ050-059-OKZ077-TXZ097-250000-
Sevier AR-Little River AR-McCurtain OK-Bowie TX-
636 PM CDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN LITTLE RIVER...
SOUTHWESTERN SEVIER...SOUTHEASTERN MCCURTAIN AND NORTHERN BOWIE
COUNTIES THROUGH 700 PM CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Foreman, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Foreman, De Kalb, Winthrop, Arkinda, Richmond, Wallace, Tom, Almont,
Arden, Beaverdams, Red Bank, and Goodlake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Arkansas...southeastern Oklahoma...and northeastern
Texas.

&&

LAT...LON 3349 9470 3371 9473 3394 9427 3350 9413
TIME...MOT...LOC 2336Z 263DEG 25KT 3363 9452

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

13
Special weather statement, May 24, 7:04 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Shreveport LA
704 PM CDT Fri May 24 2024

TXZ096-250045-
Red River TX-
704 PM CDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RED RIVER COUNTY THROUGH
745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bogata, or 8 miles southwest of Clarksville, moving northeast at 25
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarksville, Bogata, Bagwell, Detroit, Deport, Avery, Annona,
English, Negley, Johntown, and Cuthand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Texas.

&&

LAT...LON 3384 9497 3352 9476 3338 9531 3362 9531
TIME...MOT...LOC 0004Z 228DEG 21KT 3352 9516

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

19

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:04 PM CDTSpecial Weather StatementSHVRed River41 min
May 24, 7:28 PM CDTSevere Thunderstorm Warning Considerable damage threatSHVBowie47 min
May 24, 7:41 PM CDTSevere Thunderstorm WarningSHVBowie, Red River49 min
May 24, 7:55 PM CDTTornado WarningSHVBowie35 min
May 24, 8:31 PM CDTSevere Thunderstorm WarningSHVSmith, Wood44 min
May 24, 9:10 PM CDTSevere Thunderstorm WarningSHVCherokee, Smith65 min
May 24, 10:14 PM CDTSevere Thunderstorm WarningSHVCherokee, Rusk, Smith61 min
May 24, 11:15 PM CDTSpecial Weather StatementSHVRusk30 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.